South Dakota, 2007

Damaging Winds in South Dakota, July 9, 2007

July 9, 2007 · NWS UNR · 7 events in 3 counties and zones

Severe storms produced wind gusts to 80 mph across south central South Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Severe storms produced wind gusts to 80 mph across south central South Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 9, 1:40 PM CST, 7 hours 10 minutes earlier.

Area forecast discussion, Jul 9, 1:40 PM CST, 7 hours 10 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
140 PM MDT MON JUL 9 2007

.DISCUSSION...SFC ANALYSIS SHOWS TROF EXTENDING FM ERN MT THRU CNTRL
WY ATTM WITH CDFNT PUSHING THRU NCNTRL MT. WATER VAPOR SHOWS
VIGOROUS UPR TROF TRACKING SEWD FROM SRN ALTA INTO SASK. QUITE WX
CURRENTLY ACRS THE CWFA EARLY THIS AFTN...BUT EXPECT THIS TO CHANGE
AS FORCING WITH CDFNT/UPR WAVE BRINGS THE THREAT FOR SVR WX.

TONIGHT...EXPECT CONVECTION TO CONTINUE DEVELOPING ALONG SFC
TROF/CDFNT AS THEY ADVANCE EWD. MLCAPE OVER 2000J/KG WITH LITTLE IN
THE WAY OF A CAP...COMBINED WITH STEEPENING MID LVL LAPSE RATES AND
INCREASING MID LVL WINDS (AS UPR TROF APPROACHES) WILL SET THE STAGE
FOR AN ACTIVE LATE AFTN/EVE ACRS THE CWFA. BIGGEST THREAT INITIALLY
WILL BE LARGE HAIL...BUT THREAT MAY SHIFT TO MORE OF A WIND THREAT
THIS EVE AS CONVECTION BECOMES LINEAR ALG THE CDFNT.

TUE AND WED...CDFNT SHOULD BE THRU THE CWFA BY OR SHORTLY AFTER
DAYBREAK TUESDAY WITH GUSTY NW WINDS USHERING MUCH COOLER AND DRIER
AIR INTO THE REGION. MOST AREAS SHOULD ONLY SEE HIGHS IN THE 70S.
DRY CONDITIONS WILL CONTINUE ON WED...WITH A LITTLE LESS WIND AND
ONLY SLIGHTLY WARMER TEMPS.

EXTENDED...NORTHWEST FLOW ALOFT WILL CONTINUE ACROSS THE NORTHERN
PLAINS THROUGH THE WEEKEND. TEMPERATURES WILL REMAIN MILD THROUGH
THE WORK WEEK WITH MOSTLY DRY WEATHER EXPECTED. A WEAK DISTURBANCE
WILL CROSS THE NORTHERN PLAINS BY THE WEEKEND...GIVING THE AREA A
CHANCE OF THUNDERSTORMS.

&&

.AVIATION...SCATTERED -SHRA AND -TSRA ARE EXPECTED TO RE-DEVELOP
THIS AFTERNOON AND PERSIST THROUGH THE EVENING. SOME OF THESE STORMS
COULD BE SEVERE WITH HAIL AND VERY GUSTY WINDS. A STRONG COLD FRONT
WILL PASS THROUGH THE REGION LATE THIS EVENING WITH WINDS SWITCHING
TO THE NORTH/NORTHWEST AT 20 TO 30 MPH.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&

JOHNSON/RUDGE
Hazardous weather outlook, Jul 9, 5:11 AM CST, 15 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
511 AM MDT MON JUL 9 2007

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-101400-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
511 AM MDT (611 AM CDT) MON JUL 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
NORTHEAST WYOMING...THE BLACK HILLS...AND NORTHWEST SOUTH
DAKOTA THIS AFTERNOON AND EVENING AS A COLD FRONT MOVES INTO
THE AREA. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...
WITH LARGE HAIL AND DAMAGING WIND GUSTS POSSIBLE. AN ISOLATED
TORNADO IS POSSIBLE ACROSS NORTHWEST SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Local storm report, Jul 9, 8:04 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
804 PM MDT MON JUL 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             MOUNT RUSHMORE          43.88N 103.45W
07/09/2007  E1.00 INCH       PENNINGTON         SD   PARK/FOREST SRVC

&&

LCZEPYHA
Local storm report, Jul 9, 8:11 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
811 PM MDT MON JUL 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0809 PM     HAIL             7 W HERMOSA             43.84N 103.33W
07/09/2007  E0.88 INCH       CUSTER             SD   TRAINED SPOTTER

&&

LCZEPYHA
Local storm report, Jul 9, 8:18 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
818 PM MDT MON JUL 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     TSTM WND GST     CACTUS FLAT             43.84N 101.90W
07/09/2007  E60.00 MPH       JACKSON            SD   TRAINED SPOTTER

&&

LCZEPYHA
Local storm report, Jul 9, 8:29 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
829 PM MDT MON JUL 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0827 PM     TSTM WND GST     4 SW INTERIOR           43.69N 102.04W
07/09/2007  E70.00 MPH       JACKSON            SD   PUBLIC

&&

LCZEPYHA
Local storm report, Jul 9, 8:32 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
832 PM MDT MON JUL 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     TSTM WND GST     KADOKA                  43.83N 101.51W
07/09/2007  E70.00 MPH       JACKSON            SD   TRAINED SPOTTER

&&

LCZEPYHA
Local storm report, Jul 9, 8:43 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
843 PM MDT MON JUL 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0827 PM     TSTM WND GST     17 N KYLE               43.67N 102.19W
07/09/2007  E70.00 MPH       SHANNON            SD   PUBLIC

&&

LCZEPYHA

The radar

The Rapid City radar (KUDX), 152 km away, was scanning. The volume nearest the first event began at 02:47 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mellette

When
July 9, 8:50 PM CST
Where
Mellette County, 9 mi N of Cedar Butte
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.710, -101.020

Thunderstorm Wind, Mellette

When
July 9, 9:10 PM CST
Where
Mellette County, White River
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.570, -100.750

Thunderstorm Wind, Mellette

When
July 9, 9:10 PM CST to 9:20 PM CST
Where
Mellette County, 1 mi NW of White River
Measured
70 kt (81 mph) estimated gust
Property damage
$75,000
Reported by
Law Enforcement
Coordinates
43.580, -100.764

Roofs were torn off two houses and a trailer house was rolled three times. No injuries were reported.

Thunderstorm Wind, Mellette

When
July 9, 9:13 PM CST
Where
Mellette County, White River
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet
Coordinates
43.570, -100.750

Thunderstorm Wind, Todd

When
July 9, 9:20 PM CST
Where
Todd County, 6 mi W of Parmelee
Measured
53 kt (61 mph) measured gust
Reported by
Other Federal Agency
Coordinates
43.320, -101.139

Thunderstorm Wind, Todd

When
July 9, 9:25 PM CST
Where
Todd County, Mission
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.300, -100.670

Thunderstorm Wind, Tripp

When
July 9, 9:40 PM CST
Where
Tripp County, 5 mi W of Witten
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
43.430, -100.180

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2007Every state in 2007This day in weather historyWarnings in South Dakota, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 34197, 34198, 34199, 34200, 34201, 34203, 34202.